Kansas, 2018Flood and Heavy Rain in Kansas, July 13 to 14, 2018
July 13 to 14, 2018 · NWS ICT · 6 events in 4 counties and zones
Storms dropped quite a bit of rain across south central Kansas causing some minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms dropped quite a bit of rain across south central Kansas causing some minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 13, 5:22 PM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 5:22 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Fri Jul 13 2018
.SHORT TERM...(This evening through Monday night)
Issued at 312 PM CDT Fri Jul 13 2018
SFC obs and satellite imagery this afternoon show a frontal
boundary draped from SE Nebraska to SE Colorado. In addition,
there is a weak surface circulation noted on satellite imagery
near Great Bend. Along and ahead of this feature and the front,
scattered thunderstorms have developed. Instability in this area
is modest, but shear is very weak. This is leading to
poorly organized/pulse thunderstorms. PWats are nearing 2" which
is in the 90th percentile for this time of year. Given the higher
moisture content and weak shear, wet microbursts will be possible
with the strongest cores and may be capable of 50-60 mph wind
gusts. With time, this activity may tend to build SE, impacting
portions of central KS. Pops were increase along the I-135
corridor this evening/tonight to account for that potential. Flash
flood guidance is fairly high at this time and, despite slower
storm motions and higher moisture content, significant flooding
issues are not anticipated. However, some nuisance/urban flooding
cannot be ruled out.
Thunderstorm evolution tonight will play a key role in the chance
of storms on Saturday. At this time, the thinking is that
overnight storms may tend to aid in keeping the atmosphere a bit
more capped by Saturday afternoon. However, the SFC front in the
area may still provide enough convergence for isolated
thunderstorm development by the afternoon. The risk of
thunderstorms will linger into Saturday night with the front
remaining in the area and with a weak s/w moving through.
Ridging may try to redevelop later in the weekend with a somewhat
lower chance of precip. - Martin
.LONG TERM...(Tuesday through Friday)
Issued at 312 PM CDT Fri Jul 13 2018
The ridge that tries to build in Sunday/Monday looks to retrograde
back over the Rockies next week, with NW flow aloft developing
over the Plains. Within this flow, a stronger s/w or two may drop
SE across the region with an increased risk of thunderstorms, some
of which could be strong to severe given modest instability and
better shear (compared to recent days). - Martin
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Jul 13 2018
Scattered showers and thunderstorms will be likely across most of
the region this afternoon and evening. The only terminals that
will not be affected by the shower and thunderstorm activity will
be CNU, IDP and CFV as they will be too far to the east. The
remaining terminals will have some off and on thunderstorm
activity at some point during the first 12 hours of the TAF
period. Most of this activity will occur overnight. While severe
weather is not expected, some of this activity may have gusty
winds and very heavy rain which could bring some brief IFR
conditions.
Metzger
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 76 94 74 97 / 60 40 20 10
Hutchinson 74 93 73 96 / 60 20 20 10
Newton 75 92 73 96 / 50 30 20 10
ElDorado 75 91 73 95 / 30 30 20 10
Winfield-KWLD 75 93 74 96 / 20 30 20 10
Russell 72 93 71 96 / 50 10 10 10
Great Bend 72 93 70 96 / 50 20 10 10
Salina 75 93 73 97 / 70 20 20 10
McPherson 73 92 73 96 / 70 20 20 10
Coffeyville 75 96 75 96 / 10 30 40 30
Chanute 75 93 74 95 / 10 20 40 20
Iola 75 92 74 94 / 10 20 30 20
Parsons-KPPF 76 95 75 95 / 30 30 40 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ049-051>053-
068>072-083-092>096-098>100.
&&
SHORT TERM...RM
LONG TERM...RM
AVIATION...ELM
Hazardous weather outlook, Jul 13, 6:52 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
752 PM CDT Fri Jul 13 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-150100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
752 PM CDT Fri Jul 13 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Scattered thunderstorms will impact portions of central and south
central Kansas through tonight. This thunderstorm activity will be
along and west of I-35 with some strong storms possible. Very heavy
rain, ponding water on roadways and wind gusts up to 50 mph will
possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices from 100 to 105 are expected over the weekend with the
highest values expected along and east of interstate 135.
Scattered afternoon and evening thunderstorms will persist through
the weekend. For Monday through Wednesday, the chances for severe
weather will increase with some confidence in storms being able to
produce large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 13, 6:10 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
710 PM CDT FRI JUL 13 2018
KSZ051-052-140045-
McPherson KS-Marion KS-
710 PM CDT FRI JUL 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
East central McPherson County in central Kansas...
West central Marion County in central Kansas...
* Until 745 PM CDT.
* At 708 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Canton...moving northeast at 10
mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Canton and Lehigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3828 9738 3838 9752 3850 9740 3842 9717
TIME...MOT...LOC 0010Z 215DEG 8KT 3836 9740
LAWSON
Special weather statement, Jul 13, 6:19 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
719 PM CDT FRI JUL 13 2018
KSZ051-052-140045-
McPherson KS-Marion KS-
719 PM CDT FRI JUL 13 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
West central Marion County in central Kansas...
* Until 745 PM CDT.
* At 717 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Goessel, or 6 miles northeast
of Moundridge...moving northeast at 20 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Goessel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3831 9726 3823 9729 3817 9736 3817 9740
3827 9755 3833 9746
TIME...MOT...LOC 0019Z 232DEG 17KT 3825 9740
LAWSONFlood, Reno
- When
- July 13, 10:30 PM CST to July 14, 1:30 AM CST
- Where
- Reno County, 1.09 mi W of Pretty Prairie to 1.78 mi WSW of Pretty Prairie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -98.040
A road was flooded near Pretty Prairie.
Heavy Rain, Reno
- When
- July 14, 5:04 AM CST to 5:05 AM CST
- Where
- Reno County, 3.62 mi SSE of Langdon
- Reported by
- CoCoRaHS
- Coordinates
- 37.800, -98.300
This was a 24 hour report of 4.05 inches.
Heavy Rain, Reno
- When
- July 14, 5:46 AM CST
- Where
- Reno County, 0.69 mi N of Turon
- Reported by
- COOP Observer
- Coordinates
- 37.810, -98.430
This was a 24 hour report of 4.15 inches.
Heavy Rain, Sumner
- When
- July 14, 6:00 AM CST
- Where
- Sumner County, 2.83 mi WSW of Conway Spgs
- Reported by
- CoCoRaHS
- Coordinates
- 37.390, -97.700
This was a 24 hour report of 3.9 inches.
Heavy Rain, Sedgwick
- When
- July 14, 6:00 AM CST
- Where
- Sedgwick County, 2.64 mi SW of Garden Plain
- Reported by
- CoCoRaHS
- Coordinates
- 37.640, -97.710
This was a 24 hour report of 3.87 inches.
Heavy Rain, Kingman
- When
- July 14, 6:04 AM CST
- Where
- Kingman County, 0.55 mi E of Kingman
- Reported by
- COOP Observer
- Coordinates
- 37.650, -98.110
This was a 24 hour report of 3.52 inches.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Damaging Winds in Michigan, July 13, 2018$47,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772208, 772210, 772211, 772212, 772213, 772214.